IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 4486 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  NAVIGATE Here 
    Next article
    Previous article
    Table of Contents

 RESOURCE Links
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed3123    
    Printed87    
    Emailed0    
    PDF Downloaded234    
    Comments [Add]    

Recommend this journal

 

 REVIEW ARTICLE
Year : 2016  |  Volume : 82  |  Issue : 1  |  Page : 7--12

Paradoxical reactions induced by tumor necrosis factor-alpha antagonists: A literature review based on 46 cases


Department of Dermatology, Colentina Clinical Hospital, Bucharest, Romania

Correspondence Address:
Alexandra Zota
Department of Dermatology, Colentina Clinical Hospital, Bucharest
Romania
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.172898

Rights and Permissions

Anti-tumor necrosis factor (TNFα) agents have acquired a prominent place in the treatment options for inflammatory disorders. Among the side effects of these agents are the so-called paradoxical reactions which have increasingly been reported in recent years. A review of literature was carried out using Medline (PubMed) database from January 2010 to December 2014 to collect all published articles on cases of anti-TNFα-induced psoriasis and psoriatic arthritis. Published articles were identified, reviewed and the relevant data extracted. A total of 22 studies (46 patients) fulfilled the inclusion criteria and were selected for analysis. Of the 46 patients, 45 (97.8%) developed psoriasis and 1 (2.1%) psoriatic arthritis. The mean age of patients was 47 years; three (6.5%) patients had a past history of psoriasis. Infliximab caused cutaneous reactions in the most number, 26 (56.5%) cases. Thirty seven (80.4%). patients developed primary plaque-type psoriasis. Women accounted for 86.9% of patients. There was complete resolution of psoriasis in 12 (26%) patients despite differences in the therapeutic approach. Cessation of the incriminated drug led to resolution of cutaneous lesions in 5 (10.8%), switching to another TNFα antagonist led to resolution in 6 (13%) and one (2.1%) patient improved despite continuation of the drug. As for the lone case of psoriatic arthritis, drug withdrawal did not result in improvement; only switching to another anti-TNFα agent helped. Since our sample was small, it was not adequately powered to draw any firm conclusions. However, in this analysis, we found that paradoxical reactions occurred predominantly in adult women, there were only isolated cases with a personal history of psoriasis, infliximab was responsible for most cases of these reactions and the most prevalent form was plaque-type psoriasis. The decision whether to continue or discontinue the triggering anti-TNFα agent should be individualized as results are highly variable.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 15th March '04
Published by Wolters Kluwer - Medknow